Jump to content

SOB & Steroid question


Welthy

Recommended Posts

My husband Tony just finished a 14 day run of prednisone two days ago. He is now feeling very tired and is emotionally down. Is this a typical reaction to coming off steroids? If so, how long will this last before he snaps back.

He was put on them to try and help with his breathing. Also is on lasix to help with the water retention as a result of long-term use taxotere reaction. Nebulizer too. Had 800 cc's of pleural effusion drained last week. Additional tests showed no blood clots in the lungs and no fluid around his heart. After all of this, SOB hasn't improved very much at all. What the heck is going on here?

This "chemo holiday" is turning into crap because of his breathing issues. Damn cancer...

Thanks for any info, I'm so frustrated for him.

Welthy

Link to comment
Share on other sites

Hi Welthy,

Sorry to hear Tony is having a hard time of it. Can only speak about my experience with Prednisone. I have been on Prednisone (usually start out 60 to 80 mg a day) many times and when I do stop it I taper off of it slowly over a period of weeks. My understanding is one should not just stop it abruptly of course everyone is different. Sounds like Tony just stopped right off the bat might be why he is tired and is emotionally down. Was he on a high dosage? I do hope he gets his SOB under control. Hopes this helps. Prayers for the best.

Rich

Link to comment
Share on other sites

Hi Welthy,

Love your pic... thanks for sharing it with us. As for your question about prednisone and withdrawl... First of all, there are so many possible causes for his symptoms and only a doctor can answer those questions, but I will tell you that my husband was on steroid therapy of all kinds during his treatment and yes there are definite withdrawl symptoms. Steroids oftentimes give a person a false sense of wellbeing , but when they are discontinued there is a mental and physical withdrawl period. You didn't state whether he was on step down or not , which is usually the way, but even with that it does take a few days or maybe more than a few days for the body to adjust. When Mike was on steroids, he was totally mentally and physically wired and going off of them had the total opposite affect. It's a big adjustment for the body.

My advice, is to insist on seeing the doctor especially due to the fact that there may be other issues involved. I do feel your frustration and will keep you in my prayers. Hope things improve soon.

Sue

Link to comment
Share on other sites

Oops -- he was on a step down program with the steroids. Sorry, I forgot to mention it, just assumed everyone does steroids that way.

Yes, his SOB is a real head-scratcher for the Docs. Just wondered if anyone out there knew of this kind of situation.

Thanks

Welthy

Link to comment
Share on other sites

The other responses are great, and of course I'd seek medical attention to see if an answer and solution can be found, but I just wanted to add a different perspective.

My dad developed shortness of breath that was really unexplained. His O2 levels were good and he never needed oxygen.

The only thing we could ever conclude was his severe fatigue due to the treatments. He also had every side effect you can imagine with chemotherapy as well, so was nauseas quite often.

Taking short breaths (puffing) much like SOB, helped him thru the nausea and the SOB exhibited itself more when he was severely fatigued and near dehydration.

Keep us posted, ok? Sending positive thoughts to you both. (great pic!)

Link to comment
Share on other sites

hi Welthy.

So many things can cause SOB. Of course, all stemming back to lc, or treatment.

Heart is another avenue not to overlook. Pericardial effusions are not uncommon. Some anemias can cause the heart to be overworked.

Pneumonitis is another. And well, the list goes on and on.

ER docs are sometimes the best diagnosticians of the SOB thing. no kidding. They have all the equipment right there at their disposal. No *ickin around.

Cindi o'h

Link to comment
Share on other sites

Welthy, I love your pic, too.

When they tapped the pleural effusion, they should have tested the fluid for infection and for cancer cells. Find out what the results were and you'll have more ammunition in understanding this. If the docs are baffled, my guess is that the pleural fluid was negative for both infection and cancer cells, but it's good to double-check.

Sorry you're going through this on the "holiday." (Have I mentioned lately that lung cancer stinks?)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.